Alert archive / Minnesota / Special Weather Statements in 2013
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 20, 2013, 1:01 AM CDT for Stearns County, Minnesota. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2013, 1:01 AM CDT (06:01 UTC)
- Expired
- Jun 20, 2013, 2:15 AM CDT
- In force
- 74 min
- Issued by
- NWS Twin Cities, MN
County Stearns County, MN
The radar
The Minneapolis radar (KMPX), 130 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2370 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
661 WWUS83 KMPX 200601 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 101 AM CDT THU JUN 20 2013 MNZ042-043-049-200715- MORRISON-STEARNS-TODD- 101 AM CDT THU JUN 20 2013 AT 1256 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF ALBANY. THIS STORM WAS MOVING NORTHEAST AT 15 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... NEW MUNICH. FREEPORT. ST ROSA. PLEASANT BEACH. HOLDINGFORD. UPSALA. LAT...LON 4593 9459 4575 9431 4554 9468 4566 9488 TIME...MOT...LOC 0601Z 225DEG 13KT 4564 9473 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 20, 12:03 AM CDT, 58 minutes earlier.
Area forecast discussion, Jun 20, 12:03 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1203 AM CDT THU JUN 20 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 413 PM CDT WED JUN 19 2013 SURFACE RIDGING ACROSS THE FA WILL FADE THIS EVENING. THIS WILL ALLOW THE LOW LEVEL MOISTURE TRANSPORT ACROSS THE PLAINS TO BEGIN SHIFTING INTO MN DURING THE OVERNIGHT HOURS AND EVENTUALLY INTO WEST CENTRAL WI ON THURSDAY. CONDITIONS ARE STILL QUITE STABLE ACROSS THE CWA AT MID AFTERNOON WITH THE BEST LI STILL POSITIVE ALONG WITH MID LEVEL LAPSE RATES BELOW 6 DEG C/KM. ALTHOUGH THE CONVECTIVE TEMPERATURE HAS BEEN REACHED...STILL THINK THAT ONLY ISOLATED ACTIVITY WILL OCCUR INTO EARLY THIS EVENING. AFTER THAT...THE LOW LEVEL THETA-E ADVECTION AND MID LEVEL ISENTROPIC UPGLIDE BEGINS TO INCREASE. THE WRF SOLUTIONS ARE QUITE VARIED ON WHAT OCCURS OVERNIGHT AND THURSDAY BUT THE GENERAL CONSENSUS IS THAT SHOWERS/THUNDERSTORMS BEGIN TO SPROUT DURING THE LATE EVENING OVER EASTERN SD AND SOUTHWEST MN. THIS ACTIVITY THEN GRADUALLY WORKS ENE DURING THE OVERNIGHT HOURS. THE SEVERE THREAT SEEMS MINIMAL AT THIS TIME. ON THURSDAY...THERE SHOULD BE SCATTERED SHOWERS AND THUNDERSTORMS ONGOING IN THE MORNING ACROSS ALL OF THE CWA. THE ACTIVITY SHOULD DIMINISH ACROSS WEST CENTRAL MN BY AFTERNOON AS RATHER WARM MID LEVEL AIR BEGINS TO SPREAD IN. HOWEVER... THE SHOWERS AND THUNDERSTORMS MAY FESTER THROUGH THE AFTERNOON ACROSS EAST CENTRAL AND SOUTH CENTRAL MN... AS WELL AS WEST CENTRAL WI... IN THE ZONE OF THE STRONGEST LOW LEVEL WIND FIELD. AGAIN...THE THREAT OF SEVERE SEEMS TO BE CONFINED TO SOUTH CENTRAL MN DURING THE AFTERNOON HOURS WITH A MORE WIDESPREAD RISK OF SEVERE WEATHER SPREADING IN FROM THE DAKOTAS THURSDAY NIGHT. TEMPERATURES THIS AFTERNOON WERE CERTAINLY MORE SUMMER-LIKE WITH UPPER 80S TO AROUND 90 BEING ACHIEVED ACROSS WEST CENTRAL MN. HIGHS ON THURSDAY ARE FORECAST TO BE MORE IN THE LOWER TO MIDDLE 80S ACROSS THE FA DUE TO MORE CLOUDS/SHOWER RISK...BUT CERTAINLY THE POTENTIAL IS THERE FOR IT BEING A LITTLE BIT WARMER IF THE CONVECTIVE TRENDS DO NOT PAN OUT. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 413 PM CDT WED JUN 19 2013 CONFIDENCE IS INCREASING THAT SEVERAL ROUNDS OF CONVECTION WILL TRAVERSE THE REGION OVER THE NEXT FEW DAYS BRINGING SEVERE WEATHER AND HEAVY RAIN. A LOW AMPLITUDE UPPER LEVEL RIDGE CURRENTLY OVERHEAD WILL SHIFT OVER THE EASTERN CONUS...WHILE AN UPPER LEVEL LOW CURRENTLY CENTERED OVER PUGET SOUND WILL GRADUALLY SLIDE EASTWARD ACROSS THE HIGH PLAINS OF MONTANA AND THE WESTERN DAKOTAS. MID/UPPER LEVEL SOUTHWEST FLOW WILL SET UP ACROSS THE UPPER MISSISSIPPI RIVER VALLEY WITH EMBEDDED SHORTWAVES PERIODICALLY TRIGGERING AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS THAT WILL GROW UPSCALE INTO AN MCS AND PROPAGATE EASTWARD OVERNIGHT AS THE LOW LEVEL JET VEERS. MEANWHILE AN ELEVATED MIXED LAYER WILL FORM DAILY OVER THE FOOTHILLS OF COLORADO. THIS AIRMASS WILL ADVECT ACROSS THE REGION IN THE SOUTHWEST FLOW. AT THE SURFACE A TROUGH OF LOW PRESSURE WILL REMAIN NEARLY STATIONARY OVER THE EASTERN DAKOTAS. A SUBTROPICAL HIGH WILL SETTLE ACROSS THE SOUTHEASTERN PLAINS...AND THE COMBINATION OF THE TWO WILL RESULT IN SOUTHERLY FLOW SUPPORTING A CONTINUOUS SUPPLY OF LOW LEVEL MOISTURE FROM THE GULF. THE COMBINATION OF THE WARM MOIST AIR AT THE SURFACE...AND ELEVATED DRY AIR ALOFT WILL CREATE CAPE PROFILES OF 2000-3000J/KG ACROSS MINNESOTA AND WISCONSIN. THE SREF 19.15 MUCAPE PROBABILITIES OF 2000J/KG ARE IN THE 90 PERCENT ACROSS SOUTHERN MINNESOTA FROM THURSDAY EVENING THROUGH THE END OF THE MODEL RUN SATURDAY EVENING. THE ELEVATED MIXED LAYER SHOULD CAP OFF THE THUNDERSTORM DEVELOPMENT BY CONVECTIVE TEMPERATURES ALONE. HOWEVER...A CONVERGENCE ALONG A FRONTAL BOUNDARY THAT IS FORECAST TO LAY OUT ACROSS THE UPPER MIDWEST WILL BE SUFFICIENT TO BREAK THROUGH THE CAP BY LATE AFTERNOON. IN ADDITION...THE LOW LEVEL JET WILL RAMP UP LIKE CLOCKWORK EVERY NIGHT AFTER SUNSET AND THESE STORMS WILL TAP INTO THE ELEVATED INSTABILITY AND DEVELOP INTO AN MCS. BULK SHEAR WILL BE 30-40KTS...SO ORGANIZED CONVECTION IS EXPECTED WITH MAINLY A WIND AND HAIL THREAT OVERNIGHT. ONE CONCERN IS THE POTENTIAL FOR TORNADOES WITH THE VEERING WIND PROFILE ALONG THE FRONTAL BOUNDARY...PROVIDED STORMS ARE ABLE TO FORM ALONG THIS BOUNDARY AND BECOME SURFACE BASED. SPC HAS SLIGHT RISK BOTH THURSDAY NIGHT AND FRIDAY...BUT AS ALLUDED TO IN THEIR DISCUSSIONS THERE IS STILL SOME UNCERTAINTY WITH THE MESOSCALE FEATURES THAT DETERMINE CONVECTIVE MODE. BY THE WEEKEND FORECAST MODELS SHOW THE FRONTAL BOUNDARY WITH AN EAST/WEST ORIENTATION ACROSS CENTRAL MINNESOTA INTO WISCONSIN. THE GFS AND GEM ARE STILL FARTHER NORTH THAN THE ECMWF...BUT THE GFS 19.12 HAS TRENDED SOUTH WHEN COMPARED TO PREVIOUS RUNS. IT ALSO STILL HAS A LARGE SWATH OF 5+ INCHES OF QPF...WHILE THE ECMWF AND GEM ARE MORE IN THE 3-4 INCH RANGE OVER A SLIGHTLY BROADER AREA. IN SUMMATION...THERE IS CONCERN FOR FLOODING FROM HEAVY RAIN...WITH MORE DETAILS REGARDING THIS IN THE HYDRO SECTION OF THE AFD. LOOKING AHEAD...ACCORDING TO THE GFS 19.12 THIS UPPER LEVEL LOW FINALLY MOVES INTO ONTARIO EARLY NEXT WEEK...BUT ANOTHER WAVE WILL FOLLOW QUICKLY ON ITS HEELS KEEPING RAIN CHANCES THROUGH AT LEAST WEDNESDAY. MEANWHILE THE ECMWF TRIES TO BUILD A RIDGE ACROSS THE MIDWEST...BUT TIMING OF THIS FEATURES KEEPS GETTING PUSHED BACK WITH SUBSEQUENT MODEL RUNS SO WILL NOT BUY INTO A DRYING TREND ANYTIME SOON. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1148 PM CDT WED JUN 19 2013 THE SHRA/TSRA ACTIVITY HAS BEEN CONFINED TO SD AND FAR WRN MN THIS EVENING. LATEST MODEL RUNS HAVE SIGNIFICANTLY BACKED OFF ON POTENTIAL FOR THIS ACTIVITY TO BUILD EAST OVERNIGHT...SO MADE SOME BIG CHANGES TO THE TAFS FOR THIS CYCLE. MAINTAINED VCSH/VCTS AT RWF/AXN/STC...BUT REMOVED THEM AT MSP/RNH/EAU. SPORADIC DEVELOPMENT LIKELY TO DEVELOP THROUGH THE DAY THURSDAY...BUT A MUCH BETTER CHANCE WILL ARRIVE THURSDAY EVENING WITH A COMPLEX OF THUNDERSTORMS CAPABLE OF HIGH WINDS...HAIL...AND TEMPORARY IFR OR LOWER CONDITIONS. KMSP...REMOVED MENTION OF PRECIP TONIGHT AND MOST OF THURSDAY. MOST CONFIDENT IN THE ARRIVAL OF THUNDERSTORM COMPLEX LATE THURSDAY EVENING. VFR CONDITIONS EXPECTED FOR MOST OF THE PERIOD...ASIDE FROM IN AND NEAR THUNDERSTORMS. /OUTLOOK FOR KMSP/ FRI...VFR. CHC OF MVFR/TSRA. SE WINDS 5-10 KTS. SAT...VFR. CHC OF MVFR/TSRA. SE WINDS 5-10 KTS. SUN...VFR. CHC OF MVFR/TSRA. S WINDS 10 KTS. && .HYDROLOGY... ISSUED AT 413 PM CDT WED JUN 19 2013 A WET PATTERN IS EXPECTED TO DEVELOP ACROSS THE UPPER MISSISSIPPI RIVER VALLEY REGION FROM LATE THIS WEEK INTO EARLY NEXT WEEK WITH FLOODING POTENTIAL. A VERY SLOW MOVING UPPER AIR PATTERN WILL ALLOW FOR SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS LATE THIS WEEK... THIS WEEKEND AND EVEN INTO EARLY NEXT WEEK. MOISTURE LEVELS WILL BE ON THE RISE BY FRIDAY AND THE WARM AND HUMID AIR MASS WILL REMAIN ENTRENCHED ACROSS THE REGION INTO MONDAY. PW VALUES ARE PROGGED TO BETTER THAN 1.75 INCHES THROUGH THE WEEKEND...WHICH IS MORE THAN 2 STANDARD DEVIATIONS ABOVE NORMAL. FFG VALUES ARE QUITE LOW WITH 1 HOUR VALUES AROUND 1.5 INCHES ACROSS THE MN RIVER VALLEY AND SOUTH CENTRAL MN. THREE HOUR VALUES IN THESE SAME AREAS ARE JUST UNDER 2 INCHES. AREAS THAT EXPERIENCE THUNDERSTORMS...ESPECIALLY THIS WEEKEND...WILL LIKELY HAVE RAINFALL RATES APPROACHING 2 INCHES AN HOUR. HENCE...IT WILL NOT TAKE MUCH FOR LOCALIZED FLOODING TO OCCUR. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...RAH LONG TERM...JRB AVIATION...BORGHOFF HYDROLOGY...RAH
Hazardous weather outlook, Jun 19, 8:58 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 858 PM CDT WED JUN 19 2013 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 201730- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 858 PM CDT WED JUN 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...PRIMARILY ACROSS MINNESOTA. A FEW STORMS MAY BE STRONG ACROSS WESTERN MINNESOTA WITH GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA FROM THURSDAY THROUGH NEXT TUESDAY. ROUNDS OF SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH MONDAY. IN ADDITION...BOUTS OF VERY HEAVY RAINFALL ARE POSSIBLE AS WELL WHICH MAY LEAD TO FLASH FLOODING AND RISES ON AREA RIVERS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT WILL LIKELY BE NEEDED AT TIMES FROM THURSDAY AFTERNOON THROUGH MONDAY. BORGHOFF
In the hours before
Special weather statement, Jun 20, 1:01 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 101 AM CDT THU JUN 20 2013 MNZ042-043-049-200715- MORRISON-STEARNS-TODD- 101 AM CDT THU JUN 20 2013 AT 1256 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF ALBANY. THIS STORM WAS MOVING NORTHEAST AT 15 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... NEW MUNICH. FREEPORT. ST ROSA. PLEASANT BEACH. HOLDINGFORD. UPSALA. LAT...LON 4593 9459 4575 9431 4554 9468 4566 9488 TIME...MOT...LOC 0601Z 225DEG 13KT 4564 9473
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:06 AM CDT | Special Weather Statement | MPX | Morrison, Todd | 54 min |
| Jun 20, 3:25 AM CDT | Special Weather Statement | MPX | Todd | 35 min |
| Jun 20, 4:21 PM CDT | Special Weather Statement | MPX | Kanabec | 39 min |
| Jun 20, 4:40 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 35 min |
| Jun 20, 5:39 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 66 min |
Nearby
Special Weather Statements in Minnesota, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.